Apr 29, 2009
I have been on meds for a number of years now and recently changed to Atripla 5 months ago as my previous combination (combivir) caused bad IBS symptoms...
Since changing my IBS symptoms were relieved after a month of taking them but I put on 12lbs in 5 months - it could be that my bowel movements settled but I have also noticed my stomach has got fatter and bloated - will this settle?
I was also bad last monday with a bug and had diarroeh - since then my gut has been tender like before when i suffered IBS and my stools are still not as hard as before, although i am now only going as normal again..
I am now worried my IBS has came back, although it basically disappeared for 5 months since changing my virus is undetectable and cd4 is 550+ (better than before)
Is it common for HIV+ patients on meds, who get a bug such as this to have these problems for a little while later or could it be the meds causing the IBS again - as prev i was told it was combivir that caused the gut issues and IBS and since changing that went all together for 5 months now but past week its been bad!!
Response from Dr. Henry
Tough to sort out without even more details and examination. Truvada usually is better tolerated (including the gut) than Combivir. Your weight gain could be partly due to losing any fat losing properties of the AZT in Combivir and less overall GI complaints = better appetite and perhaps better food absorption. Irritable bowel syndrome is notoriously variable in course so hard to make any dogmatic conclusions. A new gut infection (such as a virus) or food intolerance (such as milk sugar or gluten) could have thrown your system out of any balance. Taking consistence amounts of fiber and active culture yogurt products can often be helpful. A complete history and physical often with stool examination is recommended. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.